To Name :
To Email :
From Name :
From Email :
Comments :


Visual hallucinations and drug therapy

Vol. 2, No. 6 / June 2003

In your “Cases That Test Your Skills” article on Charles Bonnet syndrome (CBS) (Current Psychiatry, May 2003), the authors briefly mention substance-induced psychosis in the differential diagnosis of visual hallucinations.

Ms. K was taking two antimuscarinic drugs, tolterodine and oxybutynin; I would not have accepted CBS as a diagnosis until the role of these drugs was clarified.

One patient developed visual hallucinations when her urologist started her on imipramine for urinary incontinence. Interestingly, once she was reassured that imipramine was causing this effect, she chose to keep taking it. She preferred occasional hallucinations to incontinence.

William Braden MD
Providence, RI

The authors did not adequately consider anticholinergic toxicity from a longstanding medication regimen as a possible cause of Ms. K’s visual hallucinations.

It is true that Ms. K had been taking tolterodine and oxybutynin, both anticholinergic agents, for more than 2 years without apparent adverse effects. However, that does not rule out the possibility that her advancing age and other factors increased her vulnerability to such toxicity. While her normal Mini-Mental State Examination score and clear sensorium do rule out frank delirium, anticholinergic toxicity can occur without gross cognitive impairment.

Robert L. Marcus, MD
Dix Hills, NY

The author responds

Drs. Braden and Marcus raise valid concerns about the effects of tolterodine and oxybutynin on Ms. K’s visual hallucinations. Benzodiazepines, tricyclic antidepressants, analgesics, beta-blockers, and antimuscarinics have all been linked to substance-induced psychosis, particularly in older patients.

We felt comfortable excluding these medications as playing a role in Ms. K’s visual hallucinations. She had tolerated these agents well with no changes for more than 2 years, so visual hallucinations as a sudden adverse effect seemed unlikely. Looking back, maybe anticholinergic toxicity could have been considered as a possible cause.

Drs. Braden and Marcus remind us that when evaluating apparent psychosis in older psychiatric patients, we should rule out causes such as medications and illegal substances. When alternative explanations are exhausted, however, a diagnosis of CBS may be warranted in the visually impaired patient who retains cognitive function.

Lee I. Kubersky
Third-year medical student
University of Medicine and Dentistry of New Jersey
Cooper Hospital/University Medical Center
Camden, NJ

Did you miss this content?
Psychosis and catatonia after dancing with a dangerous partner